What Are the Signs of Heroin Use?

Jessica Alomar
Jessica Alomar
Executive Clinical Director

With over 20 years of experience as a licensed therapist, I specialize in addiction recovery, trauma, anxiety, depression, and co-occurring disorders. I use evidence-based therapies, including CBT and DBT, to help individuals achieve lasting recovery.

Reviewed by Our Clinical Team
View Full Author Profile →

Heroin use among teens and adults can be hard to spot. The signs often look like stress, illness, or tiredness. Knowing what to look for can help you act sooner. Heroin is highly addictive. A person can develop an addiction faster than they expect.

Heroin addiction touches families in every part of the country. The good news is that you can learn about heroin and spot the warning signs early. Early action can save a life.

This guide covers the signs of heroin use, what an overdose looks like, and how to help. It also explains treatment for heroin use disorder.

Causes and Risk Factors for Heroin Addiction

The causes of heroin addiction often overlap. Common risk factors include:

  • Prescription opioid misuse. Heroin is also an opioid. According to the National Institute on Drug Abuse (NIDA), some people move from misusing pain pills to heroin.
  • Trauma or stress. Some people use drugs to cope with painful memories or hard times.
  • A mental health disorder. People with depression or anxiety face a higher risk of substance use.
  • Family history. A relative with substance abuse can raise the risk. Genes can also play a role in the development of heroin addiction.
  • Early drug use. Starting in your teens raises the risk.
  • Easy access to heroin. Friends or neighbors who use it can make it easier to try.

These factors can also increase the risk of abuse of heroin.

What Are the Common Physical Signs of Heroin Use?

Heroin changes how the body looks and acts, and some signs show up within minutes.

Signs That May Appear Shortly After Use

The effects of heroin start soon after a person uses heroin. They can last a few hours. Look for:

  • Very small, “pinpoint” pupils
  • Sudden drowsiness or “nodding off”
  • Slow, shallow breathing
  • Heavy arms and legs
  • Itchy or flushed skin
  • Dry mouth
  • Nausea or vomiting
  • Slurred speech and foggy thinking

These signs can also match other health problems. Don’t judge by one sign alone. Look at the whole picture.

Physical Changes That May Develop Over Time

With chronic heroin use, the body begins to show wear. Watch for:

  • Weight loss
  • Needle marks, bruises, or sores on the arms, legs, or hands
  • Skin infections or abscesses
  • A runny nose or nosebleeds if the person snorts heroin
  • Constipation
  • Getting sick often

Behavioral Changes That May Indicate Heroin Use

Behavior often shifts before the body does. A heroin user may:

  • Lie about where they go.
  • Pull away from family and friends.
  • Miss work or school.
  • Often ask for money or have items go missing.
  • Have sudden mood swings.
  • Sleep at odd hours.
  • Keep drug items, such as syringes, burned spoons, foil, small baggies, or rubber tubing.

Finding these items is one of the clearest signs of heroin use. If you find them, stay calm. Think about how you will start the talk.

Signs of Heroin Addiction

Trying heroin is not the same as being addicted to heroin. Addiction to heroin addiction is a medical condition. Doctors call the condition heroin use disorder.

Common heroin addiction signs include:

  • Tolerance. The person needs more heroin to feel the same effect. Over time, a person ingests more heroin to get relief or a high.
  • Cravings. The urge to use feels hard to ignore.
  • Loss of control. The person tries to stop using heroin but can’t.
  • Time spent. Most of the day goes to getting, using, and recovering.
  • Use despite harm. Health, money, or family problems don’t slow things down.
  • Dependence. The person feels sick when the drug wears off. This means they may be dependent on heroin.

Many people also have co-occurring disorders, such as depression, anxiety, or PTSD. Substance use and mental health problems can feed each other. Treating both at the same time gives people a better chance at lasting recovery.

Warning Signs of a Heroin Overdose

A heroin overdose is a medical emergency. Call 911 right away if you see:

  • Slow, shallow, or stopped breathing
  • Blue or gray lips and fingertips
  • A limp body and cold, clammy skin
  • No response when you shout or shake the person
  • Choking or gurgling sounds
  • Tiny pupils

While you wait for help, give naloxone if you have it. Naloxone can reverse an opioid overdose. U.S. Food and Drug Administration approved an over-the-counter naloxone nasal spray in 2023. Stay with the person until help arrives.

The amount of heroin in a dose is hard to judge. Heroin is sometimes mixed with fentanyl. A person may not know what it contains.

Learn about fentanyl addiction treatment.

The CDC estimates 69,973 U.S. drug overdose deaths in 2025. That is down almost 14% from 2024. Opioid-involved deaths fell from about 55,300 to about 44,600.

These numbers cover all drugs. The opioid number covers all opioids. When you read heroin addiction statistics, check whether a figure counts heroin alone. Heroin overdose deaths are counted inside the opioid total. Even so, opioid overdose deaths still take tens of thousands of lives each year.

What Does Heroin Withdrawal Look Like?

Heroin withdrawal begins when a dependent person stops or cuts back. Symptoms may begin within hours of taking the last dose. According to NIDA, symptoms usually peak within 24 to 48 hours and ease within about a week.

Common withdrawal symptoms include:

  • Muscle and bone aches
  • Restlessness and anxiety
  • Sweating and goosebumps
  • Runny nose and yawning
  • Trouble sleeping
  • Nausea, vomiting, and diarrhea
  • Strong cravings

Withdrawal is painful. It is usually not life-threatening, but it can be risky for people in poor health. Vomiting and diarrhea can also cause dehydration. Medical support makes it safer and more bearable.

Here is a point many people miss. Tolerance drops after a person stops using. If they return to their old dose, that amount can cause an overdose. This is one reason relapse is so risky.

Long-Term Effects of Heroin Use

Chronic heroin abuse can harm nearly every part of life. People who abuse heroin may face these problems, especially with untreated heroin addiction:

  • Collapsed veins and skin infections
  • Heart and lung problems
  • Liver and kidney disease
  • HIV and hepatitis risk from shared needles
  • Brain changes that affect decision-making and the body’s stress response.
  • Depression and anxiety

The longer the use of heroin continues, the harder it can be to stop. Help works at any stage.

How Can You Help Someone Who May Be Using Heroin?

You can’t force someone to change. But you can make it easier for them to say yes to help.

  • Pick a calm moment. Choose a private time when they’re sober.
  • Use “I” statements. Say, “I’m worried about you,” not “You have an addiction.”
  • Listen first. Let the person share without interruption.
  • Skip labels and blame. Shame pushes people away.
  • Offer concrete help. Offer to research options or go with them to a first visit.
  • Keep naloxone at home. Know how to use it.
  • Take care of yourself. Family members need support too.

Need a starting point? Avisa Recovery has a 24/7 helpline at (732) 798-7743. If someone is experiencing a crisis, call or text 988 for support.

Treatment Options for Heroin Use Disorder

The right care depends on the person. A good treatment center will build a plan around their needs. Options include:

A relapse does not mean treatment failed. It means the plan may need a change.

Conclusion

You now know the common signs of heroin use. These include pinpoint pupils, sudden drowsiness, needle marks, secrecy, and money problems. You also know the signs of overdose and withdrawal.

If you see these warning signs, act with care. Start a calm talk. Keep naloxone close. Reach out for help early. If you or someone you love needs support, learn about heroin addiction treatment options today.

Frequently Asked Questions

Can you recognize heroin use from a person’s eyes?

Sometimes. Pinpoint pupils and heavy, droopy eyelids are common right after use. But pupils alone can’t prove it. Other drugs, medicines, and bright light also change pupil size. Look for other signs too.

Does heroin use cause changes in appetite or sleep?

Yes. Some people may lose their appetite and lose weight. Sleep can change too. A person may nod off during the day. They may also struggle to sleep at night, especially during withdrawal.

Can heroin use affect mental health?

Yes. Heroin use can worsen depression and anxiety. A person may also feel low or on edge when the drug wears off. If symptoms were there before, they may get harder to manage. A provider can help sort out what is going on.

Is it possible to develop a heroin addiction after occasional use?

Yes. Heroin acts fast on the brain. Tolerance can build quickly, even with limited use. Risk varies from person to person. Using heroin at least once carries real risk, including overdose.

Why is heroin dangerous even when the amount used seems small?

Even a small amount of heroin can be risky. You can’t tell how strong it is by looking at it. A dose that seems small may still slow breathing to a dangerous level.

Begin Your Journey

Request a 100% Confidential Consultation

What Our Clients Say


 

Ready to Get Help?

Get a Free Verification of Insurance Benefits.

Verify Insurance Request a Call